Abnormally Increased Pain Associated With Long-Term Administration Of Opioids

by Aruna on  March 21, 2009 at 10:51 AM Drug News   - G J E 4
 Abnormally Increased Pain Associated With Long-Term Administration Of Opioids
Use of opioid pain medications could contribute to an increase in sensitivity to some types of pain says an Australian study.

Researchers sought to examine the effect of long-term opioid use in chronic non-cancer pain patients and opioid-maintained patients to determine if the medications can cause hyperalgesia or allydonia.

They examined three groups of subjects: chronic pain patients receiving treatment with methadone or morphine, methadone-maintained patients and healthy drug free individuals.

The research reported several significant findings.

First, it confirmed that methadone-maintained patients demonstrated hyperalgesia and not allydonia when pain sensitivity was measured with the cold pressor test.

This did not occur after electrical stimulation, however.

A second finding showed that similar nociceptive profiles are found in chronic pain patients treated with methadone.

Third, the study showed that pain sensitivity associated with methadone administration also is found in morphine-treated patients.

The researchers said that the study demonstrated that hyperalgesia but not allydonia is associated with the long-term administration of opioids.

The study appears in The Journal of Pain.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All